Let (M, ω) be a ruled symplectic four-manifold. If (M, ω) is rational, then every homologically trivial symplectic cyclic action on (M, ω) is the restriction of a Hamiltonian circle action.

This is a preview of subscription content, log in to check access.


  1. [1]

    M. Abreu, Topology of symplectomorphism groups of S 2× S 2, Invent. Math. 131 (1998), no. 1, 1–23.

    MathSciNet  Article  Google Scholar 

  2. [2]

    M. Abreu, D. McDuff, Topology of symplectomorphism groups of rational ruled surfaces, J. Amer. Math. Soc. 13 (2000), no. 4, 971–1009.

    MathSciNet  Article  Google Scholar 

  3. [3]

    A. Cannas da Silva, Lectures on Symplectic Geometry, Lecture Notes in Mathematics, 1764, Springer–Verlag, Berlin, 2001.

  4. [4]

    W. Chen, Group actions on 4-manifolds: some recent results and open questions, in: Proceedings of the Gökova Geometry–Topology Conference 2009, Int. Press, Somerville, MA, 2010, pp. 1–21.

  5. [5]

    R. Chiang, L. Kessler, Homologically trivial symplectic cyclic actions need not extend to Hamiltonian circle actions, to appear in J. Topology and Analysis, DOI:

  6. [6]

    T. Delzant, Hamiltoniens périodiques et image convexe de l'application moment, Bull. Soc. Math. France 116 (1988), no. 3, 315–339.

    MathSciNet  Article  Google Scholar 

  7. [7]

    A. L. Edmonds, A survey of group actions on 4-manifolds, arXiv:0907.0454v3 (2016).

  8. [8]

    M. Gromov, Pseudo holomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), no. 2, 307–347.

    MathSciNet  Article  Google Scholar 

  9. [9]

    R. Guadagni, Symplectic neighborhood of crossing divisors, arXiv:1611.02363v1 (2016).

  10. [10]

    H. Hofer, V. Lizan, J.-C. Sikorav, On genericity for holomorphic curves in four-dimensional almost-complex manifolds, J. Geom. Anal. 7 (1997), no. 1, 149–159.

    MathSciNet  Article  Google Scholar 

  11. [11]

    Y. Karshon, Periodic Hamiltonian flows on four dimensional manifolds, Mem. Amer. Math. Soc. 141 (1999), no. 672, viii+71 pp.

  12. [12]

    F. Lalonde, D. McDuff, The classification of ruled symplectic 4-manifolds, Math. Res. Lett. 3 (1996), no. 6, 769–778.

    MathSciNet  Article  Google Scholar 

  13. [13]

    T. J. Li, A. Liu, Symplectic structure on ruled surfaces and a generalized adjunction formula, Math. Res. Lett. 2 (1995), no. 4, 453–471.

    MathSciNet  Article  Google Scholar 

  14. [14]

    D. McDuff, The structure of rational and ruled symplectic 4-manifolds, J. Amer. Math. Soc. 3 (1990), no. 3, 679–712, Erratum, J. Amer. Math. Soc. 5 (1992), no. 4, 987–988.

  15. [15]

    D. McDuff, D. Salamon, Introduction to Symplectic Topology, Third edition, Oxford Graduate Texts in Mathematics, Oxford University Press, Oxford, 2017.

  16. [16]

    D. McDuff, D. Salamon, J-holomorphic Curves and Symplectic Topology, American Mathematical Society Colloquium Publications, Vol. 52, American Mathematical Society, Providence, RI, 2004.

  17. [17]

    A. S. McRae, Darboux Theorems for Pairs of Submanifolds, Thesis (Ph.D.), State University of New York at Stony Brook, 1994, 88 pp.

  18. [18]

    D. Salamon, Uniqueness of symplectic structures, Acta Math. Vietnam. 38 (2013), no. 1, 123–144.

    MathSciNet  Article  Google Scholar 

  19. [19]

    C. H. Taubes, The Seiberg–Witten and the Gromov invariants, Math. Res. Lett. 2 (1995), no. 2, 221–238.

    MathSciNet  Article  Google Scholar 

  20. [20]

    D. M. Wilczyński, Periodic maps on simply connected four-manifolds, Topology 30 (1991), no. 1, 55–65.

    MathSciNet  Article  Google Scholar 

  21. [21]

    D. M. Wilczyński, On the topological classification of pseudofree group actions on 4-manifolds. I, Math. Z. 217 (1994), no. 3, 335–366.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to LIAT KESSLER.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

River Chiang is partially supported by a MOST grant 105-2115-M-006-004 and NCTS.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article


Download citation